Sudden intolerance to levo?

hi there

has anyone else experienced a sudden intolerance to levo or its additives? I've been on 100mg for last 10 yrs no problem for hypo. 6 mths ago things went a bit haywire with severe hyper symptoms, blood test confirmed hashis and dose up and down and I'm now trying to get the new dose stable.

Last year I was given Actavis (100/50s) and Mercury Pharma (25g) when told to take 75g but was convinced I was reacting to the MP as the ingredients are slightly different (includes acacia powder - have read about this elsewhere on the site). Have been taking only Actavis for a while now but i seem to be having a food intolerance type reaction to them

I'm gluten intolerant (have been GF for 5 yrs) and the reaction feels very similar. Levo first thing on empty stomach, no food or other supps for an hour. 3 to 4 hours after taking, my upper jaw starts to ache, sinus pain, headache, back of neck, sore shoulders arms etc, pain increases throughout the day. I'm very careful with what I eat, no dairy, min grain, no coffee, no processed foods and I've kept a diary of diet and symptoms. I started to react to wine a few months ago in the same way so had to exclude so am wondering if I am simply becoming more sensitive to everything.

I have not taken any levo today and lo and behold, no symptoms as yet. have spoken to my endo about this, she said take some in morning and some at night, I just woke up with a cracking headache and had to take the day off work! I know it can take some time for body to adjust to new dose (I'm trying to increase from 50-75) but this has been going on for weeks and is making my life miserable, especially as pain killers don't help (which is the same if I get glutened!'

has anyone else experienced anything similar or am I going crazy?!

Thanks in advance

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

11 Replies

oldestnewest
  • If you are sensitive to fillers, you can try tirosint. but it also made me sick though it does not cause stomach pain. I have no thyroid.. and I have had side effect of levo and after 3 years I got sicker to the extent that I could not work...I am very sick on levo . It keep adrenaline and cortisol high causing blood constricted and heart beats fast. pain all over my body. Did not feel pain like that on NDT but caused estrogen dominance and my liver can't detox it.

    Levo affect adrenal function.. you can change levo to other brand and then see if you can have same symptoms. I was advised that some person was on levo for 10 years but later it did not work any more so had to change hormone.

  • thanks, that's interesting. Last couple of days I have felt like a have been hit by a train, aching all over. Endo did mention switching to T3 but wanted to give it a bit more time.

    might try another brand but need to find out if they have same fillers

    thanks again :)

  • Msglutenfreeuk,

    Several people have reported developing intolerance to Levothyroxine after taking it without problem for 10-15 years. It may be worth asking your pharmacist to trial you on Wockhardt 25mcg tablets as Wockhardt has less fillers than Actavis, MP and Teva.

  • great thanks, I am not going crazy then!

    I think my doctor offer Teva when I struggled with the MP last year but I was nervous to change (and hadn't then started reacting to actavis). I'll check with the pharmacist later today

  • MsGlutenfreeuk,

    Teva has some ingredients in common with MP so it may not suit.

    The ingredients of each UK make are listed in thyroiduk.org.uk/tuk/treatm...

  • Hi,

    I can tell you that Levothyroxine does have Gluten in the fillers. I too am Gluten intolerant and can only take Synthroid because of this. Your Doctor should be able to write your Rx as Name Brand only.

  • Please tell us which UK levothyroxine products contain gluten?

  • It's not listed in the ingredient for actavis, mercury pharma or wockhardt from what I looked up. These are the main 3 in the U.K. I think?

  • I am sorry, I was thinking of the US brands.

  • We do see the odd UK person getting one of the US products - Cytomel or Perrigo liothyronine for sure - so that might be of relevance to them. And non-UK members! :-)

  • Thanks fir confirming :)

You may also like...